We truly sympathise with you. It must be very distressing to watch someone so close to you having outbursts like the ones you describe.
Looking at his medications you have mentioned we can look at the side-effects, however without knowing the exact names of all his medications we cannot give precise information.
However, after reviewing the likely groups of diuretics, blood thinners and medicines used to treat high blood pressure, otherwise known as anti-hypertensive medicines, some antihypertensives may cause the side-effects that you are describing.
If the anti-hypertensive is causing these mood changes then your GP can prescribe an alternative anti-hypertensive that may suit your husband and relieve his symptoms.
The answer to his symptoms may not be so simple to determine. The mood changes you are describing may be due to other causes such as;
Your husband is taking Metformin which is less likely to cause hypoglycaemia but if he is taking other medication to treat diabetes then this increases the chance of hypoglycaemia. Low blood sugars can make you irritable and once you have eaten some carbohydrate or had a sugary drink it can restore the blood sugars and so the mood can improve.
We suggest that you should encourage your husband to visit his GP. If you like and if your husband agrees you can accompany him when he visits his GP. His GP will need to perform a thorough examination to determine the likely cause.
We have included below some information on Metformin that you may find useful.
The majority of people with Type 2 diabetes start treatment with metformin. It’s well tolerated and recommended as the first line of treatment by NICE (National Institute of Health and Clinical Excellence)
How does it work?
Metformin works in a variety of ways to reduce blood glucose. It:
Metformin only works in the presence of the body’s own natural insulin so it can only be used in people who have type 2 diabetes. It’s not suitable for those with type 1 diabetes.
Symptoms of lactic acidosis include
If he has any of these symptoms then call 999 immediately.
Answered by the Health at Hand nurses
Further information can be found in the web links below:-
Please do not hesitate to contact the Health at Hand team if you require further information.
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.